Nebraska, 2012Wildfire in Nebraska, October 18, 2012
October 18, 2012 · NWS LBF · 2 events in 2 counties and zones
A wildfire fanned by high winds caused a fire to quickly spread southeast, crossing Interstate 80 and then burning for an additional 12 miles southeast into northeast Perkins County. 5 miles wide.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- $1.1 million
- Crop damage
- $150,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire fanned by high winds caused a fire to quickly spread southeast, crossing Interstate 80 and then burning for an additional 12 miles southeast into northeast Perkins County. The wildfire reached up to 1.5 miles wide. The wildfire destroyed two occupied homes, one abandoned home and various outbuildings were destroyed as well. in addition to building structures the wildfire destroyed several pieces of farm implements, while several power poles and culverts were damaged. The area burned was estimated at 10,000 acres of farm flat and rolling hills. Three firemen developed eye problems with one treated for an unknown illness. The wildfire led to evacuation orders for those in the path of the wildfire from east of Paxton to the south edge of the Keith-Perkins County Line in the southeast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Oct 18, 1:34 PM MST, 36 minutes earlier.
Area forecast discussion, Oct 18, 1:34 PM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT THU OCT 18 2012
.SYNOPSIS...
H5 CLOSED LOW OVER WISCONSIN THIS AFTERNOON WITH CLOUD SHIELD AND
WINDS EXTENDING BACK INTO THE NORTHERN PLAINS. CLEA SKIES OVER THE
WESTERN CONUS UNDER THE UPPER RIDGE.
&&
.DISCUSSION...
MODELS IN GOOD AGREEMENT IN THE NEAR TERM. SPRINKLES CONTINUE OVER
NORTH CENTRAL NEBRASKA. DID I MENTION THAT THE VERY TIGHT GRADIENT
WILL CONTINUE WITH STRONG WINDS CONTINUING THIS EVENING. PRESSURE
FALLS VERY STRONG. WILL CONTINUE PRESENT HIGH WIND WARNING AND THE
RED FLAG WARNING THROUGH THIS EVENING. GRADIENT WILL LOOSEN
OVERNIGHT WITH STRONGEST WINDS OVER NORTH CENTRAL NEBRASKA ON
FRIDAY. FIRE WEATHER CONCERNS WILL CONTINUE FRIDAY AND SATURDAY.
SEE FIRE WEATHER DISCUSSION AND FIRE WEATHER PLANNING FORECAST
DISCUSSION. TEMPERATURES SOME 10 DEGREES WARMER FRIDAY AS RIDGE
MOVES EAST AND THEN AGAIN ON SATURDAY WITH 850MB TEMPERATURES
INCREASING TO AROUND 21C SUNDAY MORNING BEFORE THE NEXT COOL FRONT
MOVES THROUGH DRY. TEMPERATURES FALL BACK INTO THE 60S AND 70S
SUNDAY AND THE 60S MONDAY AS TROUGH APPROACHES FROM THE WEST. HAVE
RETAINED SCHC RW WEDNESDAY AND THURSDAY AS UPPER TROUGH MOVES EAST
INTO THE FORECAST AREA.
&&
.AVIATION...
VERY STRONG NORTHWEST WINDS TO IMPACT ALL AREA TERMINALS TODAY.
WITH SATELLITE INDICATING THE STORM CENTER CURRENTLY IN SOUTHWESTERN
MINNESOTA BUILDING BACK TO THE SOUTHWEST...VERY STRONG WINDS GUSTING
TO AROUND 55KT CURRENTLY OBSERVED AT KVTN AND 50KTS AT KLBF. SOME
DECREASE IS EXPECTED LATE AFTERNOON TO EARLY EVENING TO
25-35G35-45KT FROM 310-330 WITH FURTHER DECREASE TO 15-25G20-30KT BY
03Z. BLOWING DUST HAS BEEN REPORTED AT ALL AREA TERMINALS...WITH
REDUCTIONS IN VISIBILITY TO 2SM OR LESS...WILL INCLUDE A
TEMPO TO MENTION 2SM THROUGH 22Z TODAY...BUT IT WILL BE ENTIRELY
POSSIBLE FOR SPORADIC 1/4 SM OR LESS VISIBILITY..ESPECIALLY ACROSS
SOUTHWEST NEBRASKA /IML...OGA...AND KLBF/.
&&
.FIRE WEATHER...
A STRONG LOW PRESSURE SYSTEM OVER CENTRAL MINNESOTA WILL WORK IN
CONJUNCTION WITH HIGH PRESSURE OVER THE ROCKIES TO CREATE STRONG AND
EXTREMELY GUSTY NORTHWEST WINDS THROUGH THIS EVENING. WIND GUSTS TO
AS HIGH AS 70 MPH HAVE BEEN REPORTED THIS AFTERNOON...THESE EXTREME
GUSTS WILL CONTINUE THROUGH LATE EVENING. UNFORTUNATELY A DRY
CONTINENTAL AIRMASS HAS SETTLED INTO THE REGION...WHICH ALLOWS
FOR LOW SURFACE DEW POINTS RANGING FROM NEAR 10 IN ZONE 204 TO THE
MID AND UPPER 30S ACROSS NORTHEASTERN ZONES...MINIMUM RELATIVE
HUMIDITY OF 25 PERCENT OR LESS WILL BE EXPECTED OVER A LARGE PORTION
OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGH MID EVENING...AS THE
SUN SETS...MINIMUM RH WILL INCREASE.
CURRENT RED FLAG WARNING TO INCLUDE ALL WESTERN AND NORTH CENTRAL
NEBRASKA FIRE ZONES THROUGH 03Z FRIDAY /10PM CDT THURSDAY/.
LOOKING AHEAD TO THE OVERNIGHT AND TOMORROW...THE LOW PRESSURE
SYSTEM WILL SLOWLY WORK EAST OVERNIGHT...WITH THE SURFACE PRESSURE
GRADIENT RELAXING SIGNIFICANTLY. WIND SPEEDS WILL BEGIN TO SUBSIDE
WITH THE SETTING SUN...BUT GUSTS AT OR ABOVE 40 MPH WILL BE POSSIBLE
THROUGH MIDNIGHT. TOMORROW...WIND SPEEDS OF 20 MPH WILL BE
EXPECTED.
BOTTOM LINE...WITH WIND GUSTS OF 60 MPH OR GREATER...THE FIRE SPREAD
POTENTIAL WILL BE SIMILAR TO THAT SEEN DURING THE STAPLETON FIRE OF
2011...OR MORE RECENTLY THE REGION 24 COMPLEX THIS PAST
SUMMER...MEANING THAT FIRES WILL BE DIFFICULT IF NOT IMPOSSIBLE TO
CONTROL UNTIL WIND SPEEDS SUBSIDE.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING
UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
NEZ004>010-022>029-035>038-056>059-069>071-094.
RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
NEZ204-206-208>210-219.
&&
SHORT TERM/EXTENDED...POWER
AVIATION...JACOBS
Hazardous weather outlook, Oct 18, 1:53 PM MST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
353 PM CDT THU OCT 18 2012
NEZ004>010-022>029-035>038-056>059-069>071-094-192100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
353 PM CDT THU OCT 18 2012 /253 PM MDT THU OCT 18 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
VERY STRONG NORTHWEST WINDS WILL IMPACT THE ENTIRE OUTLOOK AREA
INTO THIS EVENING...WITH SUSTAINED WINDS OF 30 TO 40 MPH AND
GUSTS TO 55 MPH...AND POSSIBLY REACHING 60 MPH IN OPEN AREAS.
WINDS WILL GRADUALLY DIMINISH LATER THIS EVENING. ALL MOTORISTS
NEED TO EXERCISE EXTREME CAUTION WHEN TRAVELING ON AREA ROADWAYS
AND BE PREPARED FOR VERY STRONG CROSS WINDS. MOTORISTS NEED TO
REMAIN ALERT FOR REDUCED VISIBILITY ON AREA ROADWAYS AS WELL...THE
EXTREME WIND CONDITIONS ARE CAUSING NEAR ZERO VISIBILITY AT TIMES
ALONG INTERSTATE 80 AND ALL OTHER AREA ROADWAYS.
THE COMBINATION OF THESE VERY STRONG NORTHWEST WIND AND EXTREMELY
DRY AIR WILL PROMOTE RAPID FIRE SPREAD AND EXTREME BEHAVIOR
ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. ANY
FIRE THAT STARTS WILL BURN OUT OF CONTROL AND BE EXTREMELY
DIFFICULT IF NOT IMPOSSIBLE TO CONTROL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS ANTICIPATED FRIDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
JACOBS
In the hours before
Special weather statement, Oct 18, 11:12 AM MST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
112 PM CDT THU OCT 18 2012
NEZ004>010-022>029-035>038-056>059-069>071-094-190000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
INCLUDING THE CITIES OF...GORDON...RUSHVILLE...VALENTINE...
SPRINGVIEW...SPENCER...AINSWORTH...BASSETT...ONEILL...OSHKOSH...
HYANNIS...MULLEN...THEDFORD...DUNNING...TAYLOR...BURWELL...
BARTLETT...ARTHUR...TRYON...STAPLETON...BROKEN BOW...CHAPPELL...
BIG SPRINGS...OGALLALA...GRANT...NORTH PLATTE...IMPERIAL...
HAYES CENTER...CURTIS...EUSTIS...CODY...MERRIMAN...KILGORE
112 PM CDT THU OCT 18 2012 /1212 PM MDT THU OCT 18 2012/
AT 1 PM CDT...EXTREME WIND CONDITIONS CREATING HAZARDOUS TRAVEL
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. WIND GUSTS OF 60 TO 70
MPH ARE CAUSING AREAS OF REDUCED VISIBILITY AS DUST IS LOFTED
INTO THE ATMOSPHERE. LATEST OBSERVATIONS ARE REPORTING
VISIBILITIES OF A COUPLE MILES OR LESS ALONG AREA
ROADWAYS...HOWEVER LOCALIZED AREAS OF ZERO VISIBILITY HAVE BEEN
REPORTED ACROSS THE SAND HILLS REGION...NIOBRARA RIVER
VALLEY...SOUTHWEST NEBRASKA AND THE INTERSTATE 80 CORRIDOR.
CONDITIONS ON INTERSTATE 80 WEST OF BIG SPRINGS HAS BEEN
DESCRIBED AS A BROWN OUT. ALL MOTORISTS NEED TO REMAIN ALERT FOR
CHANGING VISIBILITY AND EXPECT DIFFICULT IF NOT IMPOSSIBLE DRIVING
CONDITIONS.
JACOBS
Local storm report, Oct 18, 11:16 AM MST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
116 PM CDT THU OCT 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM DUST STORM CURTIS 40.63N 100.51W
10/18/2012 FRONTIER NE TRAINED SPOTTER
AT HIGHWAY 23 AND HIGHWAY 83 JUNCTION...VISIBILITY AT
TIME OF REPORT WAS FREQUENTLY NEAR ZERO. CONDITIONS HAVE
EXISTED FOR APPROXIMATELY ONE HOUR WITH NEAR OR ZERO
VISIBILITIES AND DANGEROUS TRAVEL CONDITIONS.
&&
CARMELLocal storm report, Oct 18, 11:42 AM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
142 PM CDT THU OCT 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM NON-TSTM WND DMG BASSETT 42.58N 99.54W
10/18/2012 ROCK NE EMERGENCY MNGR
REPORTS OF TREES DOWN IN BASSETT.
&&
SJACOBSLocal storm report, Oct 18, 12:20 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
220 PM CDT THU OCT 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM WILDFIRE 5 SW SUTHERLAND 41.11N 101.19W
10/18/2012 LINCOLN NE EMERGENCY MNGR
LARGE FIRE SOUTHWEST OF SUTHERLAND. ESTIMATED LOCATION.
EM REPORTS STRUCTURES LOST.
&&
SJACOBSLocal storm report, Oct 18, 12:40 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
240 PM CDT THU OCT 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM NON-TSTM WND GST 8 ESE LISCO 41.46N 102.48W
10/18/2012 E51.00 MPH GARDEN NE MESONET
PEAK WIND GUST.
1012 AM NON-TSTM WND GST VALENTINE 42.87N 100.55W
10/18/2012 M67.00 MPH CHERRY NE ASOS
PEAK WIND GUST AT MILLER FIELD IN VALENTINE. MAXIMUM
SUSTAINED WIND WAS 47 MPH AT 1031 AM.
1115 AM NON-TSTM WND GST ONEILL 42.46N 98.65W
10/18/2012 M64.00 MPH HOLT NE AWOS
PEAK WIND GUST.
1128 AM NON-TSTM WND GST 3 ENE NORTH PLATTE 41.15N 100.72W
10/18/2012 M62.00 MPH LINCOLN NE ASOS
PEAK WIND GUST AT LEE BIRD FIELD IN NORTH PLATTE. MAXIMUM
SUSTAINED WIND SPEED 49 MPH AT 1116 AM.
1130 AM NON-TSTM WND GST 3 E BIG SPRINGS 41.06N 102.02W
10/18/2012 M70.00 MPH KEITH NE MESONET
PEAK WIND GUST.
1143 AM NON-TSTM WND GST IMPERIAL 40.52N 101.64W
10/18/2012 M62.00 MPH CHASE NE ASOS
PEAK WIND GUST AT THE IMPERIAL MUNICIPAL AIRPORT. MAXIMUM
SUSTAINED WIND WAS 48 MPH AT 903 AM.
1143 AM NON-TSTM WND GST BROKEN BOW 41.41N 99.64W
10/18/2012 M53.00 MPH CUSTER NE ASOS
PEAK WIND GUST AT THE BROKEN BOW MUNICIPAL AIRPORT.
MAXIMUM SUSTAINED WIND SPEED WAS 53 MPH AT 1018 AM.
1145 AM NON-TSTM WND GST 3 E OGALLALA 41.13N 101.66W
10/18/2012 M66.00 MPH KEITH NE MESONET
PEAK WIND GUST.
1155 AM NON-TSTM WND GST THEDFORD 41.98N 100.57W
10/18/2012 M58.00 MPH THOMAS NE AWOS
PEAK WIND GUST.
1155 AM NON-TSTM WND GST OGALLALA 41.13N 101.72W
10/18/2012 M63.00 MPH KEITH NE AWOS
PEAK WIND GUST.
1157 AM NON-TSTM WND GST 6 E SPRINGVIEW 42.83N 99.63W
10/18/2012 M59.00 MPH KEYA PAHA NE MESONET
PEAK WIND GUST.
1158 AM NON-TSTM WND GST CRESCENT LAKE NWR 41.74N 102.41W
10/18/2012 M60.00 MPH GARDEN NE MESONET
PEAK WIND GUST.
1200 PM NON-TSTM WND GST 6 ESE OSHKOSH 41.38N 102.24W
10/18/2012 M62.00 MPH GARDEN NE MESONET
PEAK WIND GUST.
1200 PM NON-TSTM WND GST 7 SE CHAPPELL 41.02N 102.37W
10/18/2012 M61.00 MPH DEUEL NE MESONET
PEAK WIND GUST.
1205 PM NON-TSTM WND GST 14 N JOHNSTOWN 42.78N 100.06W
10/18/2012 M53.00 MPH BROWN NE MESONET
PEAK WIND GUST.
0135 PM NON-TSTM WND GST AINSWORTH 42.55N 99.86W
10/18/2012 M64.00 MPH BROWN NE AWOS
PEAK WIND GUST.
&&
CARMELLocal storm report, Oct 18, 12:47 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
247 PM CDT THU OCT 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM NON-TSTM WND DMG BROKEN BOW 41.41N 99.64W
10/18/2012 CUSTER NE PUBLIC
SIGN BLOWN OVER IN BROKEN BOW AT AG LAND ATV AT
APPROXIMATELY 900 AM. DELAYED REPORT WHICH WAS RELAYED
THROUGH FACEBOOK.
&&
CARMELWildfire, Keith
- When
- October 18, 2:10 PM MST to 8:00 PM MST
- Where
- Keith forecast zone
- Injuries
- 3 direct, 0 indirect
- Property damage
- $1.0 million
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 41.199, -101.661 (the zone’s center; the record gives no point)
A wildfire started about one mile north of Interstate 80 near Paxton that was fanned by high winds. The high winds caused the wildfire to quickly spread southeast, crossing Interstate 80 and then burning for an additional 12 miles southeast into northeast Perkins County. The wildfire reached up to 1.5 miles wide. The wildfire destroyed two occupied homes, one abandoned home and various outbuildings were destroyed as well. In addition to building structures the wildfire destroyed several pieces of farm implements, while several power poles and culverts were damaged. The area burned was estimated at 10,000 acres of farm flat and rolling hills. Three firemen developed eye problems with one treated for an unknown illness. The wildfire led to evacuation orders for those in the path of the wildfire from east of Paxton to the south edge of the Keith-Perkins County Line in the southeast.
Wildfire, Perkins
- When
- October 18, 2:10 PM MST to 8:00 PM MST
- Where
- Perkins forecast zone
- Injuries
- 3 direct, 0 indirect
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.851, -101.650 (the zone’s center; the record gives no point)
A wildfire fanned by high winds that initiated in Keith County caused a wildfire to quickly spread southeast, crossing Interstate 80 and then burning for an additional 12 miles southeast into northeast Perkins County. The wildfire reached up to 1.5 miles wide. The wildfire destroyed two occupied homes, one abandoned home and various outbuildings were destroyed as well. In addition to building structures the wildfire destroyed several pieces of farm implements, while several power poles and culverts were damaged. The area burned was estimated at 10,000 acres of farm flat and rolling hills. Three firemen developed eye problems with one treated for an unknown illness. The wildfire led to evacuation orders for those in the path of the wildfire from east of Paxton to the south edge of the Keith-Perkins County Line in the southeast.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in West Virginia, October 18, 2012$700,000 · 1 in hail · 6 events
- Dust Storm and High Wind in Kansas, October 18, 2012$162,000 · 59 kt wind · 14 events
- Strong Wind in Arkansas, October 18, 2012$50,000 · 2 events
- High Wind in Nebraska, October 18, 201261 kt wind · 23 events
- Hail and Damaging Winds in Texas, October 18, 2012$14,000 · 1.75 in hail · 7 events
- High Wind and Strong Wind in Nebraska, October 18, 2012$10,000 · 56 kt wind · 10 events
- High Wind in Kansas, October 18, 201252 kt wind · 6 events
- High Wind in Nebraska, October 18, 201256 kt wind · 3 events
- Hail and Damaging Wind in Texas, October 18, 20121.75 in hail · 3 events
- Frost and Freeze in California, October 18, 20122 events
- High Wind in Colorado, October 18, 201256 kt wind · 2 events
- Marine Thunderstorm Winds in Lake Erie, October 18, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409617, 409618.